A drug fatality involving Kratom

J Forensic Sci. 2013 Jan;58 Suppl 1:S278-9. doi: 10.1111/1556-4029.12009. Epub 2012 Oct 19.

Abstract

A 17-year-old white man who showed no obvious signs of trauma was found unresponsive in bed and was pronounced dead at the scene. The decedent had a documented history of heroin abuse and chronic back pain and reportedly self-medicated with Kratom (mitragynine). The autopsy was remarkable only for pulmonary congestion and edema and a distended bladder, both of which are consistent with, though not diagnostic of, opiate use. A laboratory work-up revealed therapeutic levels of over-the-counter cold medications and benzodiazepines. However, of interest was a level of mitragynine at 0.60 mg/L. Given the facts of the case, the Medical Examiner certified the cause of death as "possible Kratom toxicity" and the manner of death was classified as "accident."

Publication types

  • Case Reports

MeSH terms

  • Adolescent
  • Chromatography, Liquid
  • Drug Overdose
  • Forensic Toxicology
  • Humans
  • Male
  • Mitragyna / poisoning*
  • Psychotropic Drugs / blood
  • Psychotropic Drugs / poisoning*
  • Pulmonary Edema / pathology
  • Secologanin Tryptamine Alkaloids / blood
  • Secologanin Tryptamine Alkaloids / poisoning*
  • Tandem Mass Spectrometry

Substances

  • Psychotropic Drugs
  • Secologanin Tryptamine Alkaloids
  • mitragynine